Colorado, 2023

Damaging Winds in Colorado, July 25, 2023

July 25, 2023 · NWS BOU · 4 events in 1 county or zone

Severe thunderstorms produced very intense wind gusts over northern Lincoln County. A peak wind gust to 100 mph was measured near Hugo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very intense wind gusts over northern Lincoln County. A peak wind gust to 100 mph was measured near Hugo. Several trees were knocked down around town with some structural damage observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 25, 1:24 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 25, 1:24 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
224 PM MDT Tue Jul 25 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 224 PM MDT Tue Jul 25 2023

Isolated to scattered convection is developing across the forecast
area this afternoon. The high clouds have had an initial impact on
where the first convection was developing, but most places should
still be able to reach convective temps late this afternoon. That
means a continuation of high based showers and storms with a
threat of strong microburst winds into the evening. While most
places near showers/storms should see gusts 35 to 45 mph, a couple
spots could see severe wind gusts (>50 knots or 58 mph) when
considering the ingredients are there for microbursts; inverted v
profiles, deep mixing to near 550 mb, and DCAPE around 1500 J/kg.
It'll be hard to pin down the location of the showers/storms, as
one area of convection could continue to shift east across the
plains through early evening, while additional showers/storms
could develop over the high country and spill onto the adjacent
I-25 Corridor and plains. It does appear now that some of this
second batch could linger into the late evening hours before
dissipating.

For Wednesday, it looks like yet another rinse and repeat
forecast. There are only slight changes, with a bit of cooling
overall and slight increase in moisture per latest profiles. We'll
still be hot with most of the plains reaching the mid 90s and a
few upper 90s over the lowest elevations. Convective coverage
could end up being a little higher as well, but still not
widespread due to the lack of forcing and warm air aloft. The main
impacts will again be strong and gusty outflow winds and
lightning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 224 PM MDT Tue Jul 25 2023

Wednesday evening, expect scattered showers and thunderstorms across
the region with some gusty outflow winds possible. Activity should
move out/diminish by midnight.

Ensemble guidance shows a good consensus with a ridge remaining
in place over the region Thursday through next week. The ridge
remains flattened Thursday and Friday, then building more
northward by Saturday. With this fairly stagnant pattern in place,
700mb temperatures don't change all too much (17-19C) which will
equate to highs slightly above normal in the low to mid 90s
through the weekend. Some moisture will remain trapped under the
ridge, hovering between normal to above normal values. Instability
ranges from 700-1500 J/kg, with the higher of that range over the
east plains. This will support afternoon/early evening scattered
thunderstorms. Model soundings take on the inverted V profile
given dry air with dry air at the surface. Given this profile, it
isn't surprising that DCAPE values are upwards of 1500 J/kg, thus
supporting the threat for gusty outflow winds with some storms. A
few storms may also be capable of small hail as well. The higher
chances will stay confined to the high country and Palmer Divide
with lower chances for the plains.

Ensemble guidance indicates a signal for monsoonal moisture  and
slightly cooler temperatures to arrive by early next week. The upper
level ridge builds further over the region. Accompanying this shift,
is anomalous moisture wrapping around the ridge, advecting into
Colorado. This will result in increased coverage and chances for
showers and thunderstorms. Flow aloft weakens with the pattern shift
and combined with deeper moisture will increase the threat for flash
flooding, especially over the burn areas. Ensemble guidance is keen
on keeping this pattern in place next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday)
Issued at 1006 AM MDT Tue Jul 25 2023

Main concern once again will be strong microburst winds from high
based showers and storms. Forecast soundings show a similar
environment to yesterday and Sunday, with inverted v profiles and
plenty of DCAPE (Downdraft CAPE) near 1500 J/kg. A few wind gusts
35-40 knots likely, but a small (20%) chance of gusts reaching
45-50 kts given the environment. While it initially appeared
storms would start a bit earlier than yesterday, some clouds have
interfered with heating and thus could delay it slightly. It's
still most likely to affect the Denver area airports including
KDEN in the 21Z-01Z window.

Otherwise VFR conditions will prevail. Winds are expected to
transition more northwesterly/northerly 18Z-21Z. Then gusty
outflows will result in variable directions through 01Z-02Z,
before winds settle back to normal and light diurnal patterns.

&&

.HYDROLOGY...
Issued at 224 PM MDT Tue Jul 25 2023

The chance of any significant rainfall in the burn areas is quite
low late this afternoon and evening. Maximum rainfall from storms
in the mountains will likely be a quarter inch or less.

On Wednesday, moisture increases slightly, and would allow for a
little more rain with storms. That said, intensity and size of
storms will likely be limited by the lack of CAPE and warm air
aloft. Storms will also be moving along fairly quickly.  Thus,
there would only be a limited threat at most of burn scar impacts.

There will remain a limited threat for flash flooding over the
burn areas Thursday through the weekend. Normal to above normal
moisture remains in place with afternoon scattered showers and
thunderstorms. Mid-level flow is about 15-20 kts which isn't
quick, but should keep storms moving over the burn areas.

The threat for flash flooding over the burn areas increases by early
next week as monsoonal moisture arrives into the region. Above
normal moisture combined with higher coverage showers/thunderstorms
and slower storm motions are responsible for increasing that threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Mensch
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch/Mensch
Hazardous weather outlook, Jul 25, 2:46 AM MST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
346 AM MDT Tue Jul 25 2023

COZ030>051-261000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
346 AM MDT Tue Jul 25 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected over the
mountains and foothills this afternoon. The storms  will spread
across the Urban Corridor and eastern plains later this afternoon
and evening. Strong, gusty outflow winds of 40 to 60 mph are
possible with the storms. Heavy rainfall is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect scattered showers and thunderstorms during the afternoon
and evenings through the weekend. Strong gusty outflow winds and
small hail will be the main threats with some storms. There will
be a limited threat for flash flooding over the burn areas.
Temperatures are expected to be slightly above seasonal normals
this week.

Expect an increase in moisture levels early next week with a
better chance for thunderstorms, wetting rains and slightly
cooler temperatures. The risk for flash flooding will also begin
to increase over the burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of strong, gusty winds or wind damage will be
appreciated.

In the hours before

Special weather statement, Jul 25, 3:15 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
415 PM MDT Tue Jul 25 2023

COZ041-046-047-252300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
415 PM MDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of southeastern Elbert
and central Lincoln Counties through 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Genoa to 6 miles south of Simla, or along a
line extending from 11 miles east of Limon to 38 miles east of
Colorado Springs. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Limon, Hugo and Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3884 10389 3894 10406 3910 10405 3931 10358
      3906 10324
TIME...MOT...LOC 2215Z 313DEG 40KT 3927 10349 3905 10408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AD

The radar

The Pueblo radar (KPUX), 99 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 25, 3:23 PM MST
Where
Lincoln County, 2.82 mi S of (Lic)limon Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.240, -103.640

Thunderstorm Wind, Lincoln

When
July 25, 3:50 PM MST
Where
Lincoln County, 0.69 mi N of Hugo
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.140, -103.470

Strong microburst winds downed trees in Hugo. Some structural damage was also reported.

Thunderstorm Wind, Lincoln

When
July 25, 3:59 PM MST
Where
Lincoln County, 0.69 mi N of Hugo
Measured
87 kt (100 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.140, -103.470

Thunderstorm Wind, Lincoln

When
July 25, 4:00 PM MST
Where
Lincoln County, Hugo
Measured
60 kt (69 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.130, -103.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123509, 1123508, 1123510, 1123511.